Colorado, 2018

High Wind in Colorado, December 27, 2018

December 27, 2018 · NWS GLD · 1 event in 1 county or zone

While a blizzard continued in Kansas and Nebraska, sustained winds of at least 40 MPH occurred at Firstview for an hour in the morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

While a blizzard continued in Kansas and Nebraska, sustained winds of at least 40 MPH occurred at Firstview for an hour in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 27, 4:59 AM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 27, 4:59 AM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
459 AM MST Thu Dec 27 2018

.SHORT TERM...(Today and tonight)
Issued at 418 AM MST Thu Dec 27 2018

A blizzard warning has been issued for the eastern half of the CWA
where most of the precip is taking place due to abundant low-level
moisture influx, a tightened pressure gradient causing strong wind
gusts, and reduced visibility associated with the combination of
both factors. There is a a vertical line dividing areas of precip
from areas of no precip oriented from Benkelman to Tribune. Upon
investigation, very tight thermal packing exists in the same
orientation with a differential of 6 degrees on either side at the
850mb level. Downward vertical motion associated with the colder
airmass exists to the west of it, where precip is not being
observed, and warmer, more moist air is observed to the east of this
line, supporting the convective activity being observed. A tight
surface pressure gradient exists over the forecast area as the low
pressure center encroaches on the downstream high pressure center
and its,causing wind speeds to increase across the entire region
with sustained speeds in the high twenties and wind gusts upwards
of 45mph. Reports of visibilities reduced down to 10ft have been
received via social media and of 1/8sm due to blowing snow from
law enforcement in the southeastern counties bordering with Dodge
City's forecast area.

The low center is expected to be on station early this afternoon and
will be to our northeast by this evening allowing for a wind shift
out of the north initiating uninhibited cold air advection out of
Saskatchewan, dropping nearly 15 degrees in the following 12 hours.
Negative wind chills approaching -10 degrees in the extreme western
periphery where air is drier and winds transition to northerly
sooner. Low wind chills will be an issue following this system for
days to come.

The Winter Storm Warning currently remains in effect until 5 p.m.
MT, although this may need to be augmented and made to expire sooner
if the low tracks out of the area faster. Fog will also be a concern
over the eastern counties in addition to blowing snow, further
reducing visibilities. Temperatures will drop quickly behind the low
with the colder airmass moving in, with lows in the single
digits, wind chill temperatures in the negative digits, and a
nearly a 10 degree differential between the western and eastern
peripheries overnight tonight.

.LONG TERM...(Friday through Thursday)
Issued at 244 AM MST Thu Dec 27 2018

In the extended the overall pattern has not change compared to last
night discussion; however, there have been some changes to elements
that were talked about.

In the upper levels the models are still showing a strong meridional
flow around a closed low located over the Four Corners region;
however, there is a more pronounced shortwave ridge over our local
area. The ridge will give way to the low as it fills and become a
longwave trough as it moves over the local area.  This setup will
produce southwesterly flow aloft over the Central High Plains.
Sunday will see a brief period of upper level ridging before another
longwave trough moves into the region on Monday and Tuesday. For the
rest of the period riding looks to influence the area.

On the surface, high pressure looks to dominate the High Plains
throughout the weekend. Not expecting any local precipitation at
this time as the high pressure looks to be strong enough to keep the
previously mentioned showers to the southwest of the local area.
Afternoon highs will only reach into the lower 20s on Friday and
reach as high as the lower 40s by Sunday. Overnight lows over the
weekend are warmer compared to early models runs. Wind chills are
still possible; however, seems less likely.

The next system to impact the region will be early on New Years Eve.
Models are showing the surface high giving way to a frontal
boundary, that is associated with the upper level trough, moving
through the area. As of now, this system looks to produce gusting
winds up to 35 MPH and snow. We will keep an eye on this system to
see if is pans out.

For the rest of the period, the region will be under the influence
of high pressure.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 449 AM MST Thu Dec 27 2018

IFR/LIFR conditions associated with low ceilings, snow, and
blowing snow are expected through this morning, with the relative
worst conditions at the MCK terminal. Strong N-NNW winds will
persist through the day Thursday as a low pressure system deepens
in central Kansas. Expect conditions to improve to MVFR (perhaps
VFR depending on snow amounts/blowing snow) from west-east during
the day, earliest at GLD and latest at MCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 5 PM MST /6 PM CST/ this afternoon
     for KSZ001>004-013>016-027>029-041-042.

     Blizzard Warning until 11 AM MST /noon CST/ this morning for
     KSZ002>004-014>016-028-029-041-042.

CO...Winter Storm Warning until 5 PM MST this afternoon for
     COZ090>092.

NE...Winter Storm Warning until 5 PM MST /6 PM CST/ this afternoon
     for NEZ079>081.

     Blizzard Warning until noon CST today for NEZ080-081.

&&

SHORT TERM...SANDERSON
LONG TERM...BW
AVIATION...EV
Hazardous weather outlook, Dec 27, 4:52 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
452 AM MST Thu Dec 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
452 AM MST Thu Dec 27 2018 /552 AM CST Thu Dec 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Blizzard Warning is effect for eastern portions of the region,
until 11 AM MT/12 PM CT and a Winter Storm Warning is in effect for
the entire Tri-State region until 5PM MT/6PM CT Thursday. Winds
gusting upwards of 45mph in addition to blowing snow has created
whiteout conditions in certain locations and is capable of doing so
until the Blizzard Warning expires. The Winter Storm warning will
remain in effect after the Blizzard Warning expires with localized
areas capable of receiving as much as 12 inches of snow in the
eastern sector. Wind chill temperatures upwards of negative ten
degrees are expected in the Colorado counties overnight Thursday into
Friday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Wind chill temperatures of negative digits are expected to be
observed Friday into Saturday across most of the region with up to
negative 10 currently the lowest value. Negative wind chills are
also expected Saturday into Sunday, with lowest values of negative
five degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is desired and appreciated. Reports of reductions
in visibility, freezing precipitation, ice accumulations, and snowfall
totals are needed and can be done via phone or social media.

In the hours before

Local storm report, Dec 27, 2:04 AM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     BLIZZARD         LEOTI                   38.48N 101.36W
12/27/2018                   WICHITA            KS   LAW ENFORCEMENT

            1/8 SM VISIBILITY DUE TO BLOWING SNOW,
            STRANDED MOTORISTS, AND 1/4 INCHES OF SNOW
            ACCUMULATION ON ROADWAYS.

&&

SJS
Local storm report, Dec 27, 2:54 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 AM MST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     BLIZZARD         THE MONUMENT ROCKS      38.77N 100.77W
12/27/2018                   GOVE               KS   PUBLIC

            PER FACEBOOK REPORT; HEAVY WET BLOWING SNOW
            AT MONUMENT ROCKS. VISIBILITY ABOUT 10 FT. 2
            INCHES OF SNOW SO FAR. POWER HAS BEEN OUT
            ABOUT 45 MINUTES.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
December 27, 6:02 AM MST to 7:03 AM MST
Where
Cheyenne County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797773.